Alert archive / Utah / Special Weather Statements in 2012
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jul 16, 2012, 4:49 PM MDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2012, 4:49 PM MDT (22:49 UTC)
- Expired
- Jul 16, 2012, 5:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Salt Lake City, UT
The radar
The Cedar City radar (KICX), 67 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
367 WWUS85 KSLC 162249 SPSSLC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 449 PM MDT MON JUL 16 2012 UTZ020-518-162315- SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT- 449 PM MDT MON JUL 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARFIELD COUNTY INCLUDING BRYCE CANYON NATIONAL PARK UNTIL 515 PM MDT... AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BRYCE CANYON NATIONAL PARK...OR 31 MILES WEST OF ESCALANTE...MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... BRYCE CANYON NATIONAL PARK RURAL WESTERN GARFIELD COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3801 11226 3799 11198 3759 11205 3760 11228 TIME...MOT...LOC 2249Z 186DEG 25KT 3769 11216 $$ MPS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:11 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 16, 3:11 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 311 PM MDT MON JUL 16 2012 .SYNOPSIS...A DRYING TREND WILL BEGIN TODAY AND CONTINUE THROUGH MID WEEK WITH DRIER CONDITIONS REMAINING IN PLACE INTO THURSDAY. MOISTURE IS EXPECTED TO RETURN TO THE AREA LATE IN THE WEEK. && .DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE QUICKLY DEVELOPED THIS AFTERNOON ACROSS PORTIONS OF SOUTHERN UTAH. THESE THUNDERSTORMS ARE LIKELY ASSOCIATED WITH SEVERAL SUBTLE SHORTWAVES MOVING ACROSS UTAH AND NEVADA. SUNNY SKIES THIS MORNING ALLOWED DECENT INSTABILITY TO DEVELOP ACROSS MUCH OF THE CWA. BLENDED TPW IMAGERY INDICATES PW VALUES REMAIN BETWEEN 0.80 AND 1 INCH. SREF ENSEMBLE FORECASTS INDICATE THERE IS SUFFICIENT SHEAR ACROSS THE AREA TO SUPPORT CONVECTION...WITH A FEW CELLS CAPABLE OF ACHIEVING SOME ORGANIZATION. WITH SUFFICIENT MOISTURE...AT LEAST MARGINAL INSTABILITY...AND SHEAR...EXPECT CONVECTION TO CONTINUE TO DEVELOP. ISOLATED FLASH FLOODING REMAINS A THREAT. ALSO CANT RULE OUT A FEW CELLS BEING CAPABLE OF PRODUCING SMALL HAIL. DRIER AIR IS EXPECTED TO MOVE INTO THE AREA TONIGHT IN TUESDAY BRINGING AN END TO THIS MONSOONAL SURGE. THE NEXT CHANCE FOR ANOTHER MOISTURE SURGE APPEARS TO BE FRIDAY INTO SATURDAY. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL IMPACT THE SLC TERMINAL THROUGH 22Z. WIND GUSTS IN EXCESS OF 35 MPH WITH BRIEF HEAVY RAIN WILL OCCUR WITH THESE STORMS. THERE IS A 30 PERCENT CHANCE OF IFR CONDITIONS DUE TO REDUCED VISIBILITY IN HEAVY RAIN. A BREAK IN ACTIVITY IS LIKELY BETWEEN 22Z AND 23Z BUT ISOLATED THUNDERSTORMS COULD STILL IMPACT THE TERMINAL THROUGH 01Z. && .FIRE WEATHER....FIRE WEATHER...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE MAJORITY OF THE STATE...AND ARE EXPECTED TO CONTINUE THROUGH SUNSET. WITH THESE STORMS...EXPECT GUSTY...ERRATIC WINDS...HEAVY RAIN...AND LIGHTNING. SOUTHWESTERLY FLOW WILL DEVELOP TOMORROW...BRINGING DRIER AIR INTO THE STATE. WHILE ISOLATED CONVECTION MAY DEVELOP ALONG THE HIGHER TERRAIN TOMORROW AFTERNOON...AREAL COVERAGE AND INTENSITY WILL BE MUCH LESS THAN WHAT HAS BEEN SEEN TODAY. A WARMING...DRYING TREND WILL CONTINUE INTO THURSDAY...WITH ENHANCED SOUTHWEST FLOW OVER THE STATE. THERE IS THE POTENTIAL FOR HAZARDOUS FIRE WEATHER CONDITIONS TO DEVELOP WEDNESDAY AFTERNOON. MONSOONAL MOISTURE IS EXPECTED TO RETURN TO THE STATE THIS WEEKEND...ALTHOUGH THERE IS DISAGREEMENT AMONG WEATHER MODELS AS TO HOW QUICKLY THE MOISTURE WILL RETURN. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...KRUSE FIRE WEATHER...HOSENFELD AVIATION...STRUTHWOLF/VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 5:52 AM MDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 552 AM MDT MON JUL 16 2012 UTZ001>016-019>021-517-518-WYZ021-171200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 552 AM MDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE OUTLOOK AREA TODAY THROUGH EARLY THIS EVENING...WITH A CONTINUED POTENTIAL FOR ISOLATED HEAVY RAINFALL. SOME OF THESE STORMS COULD ALSO GENERATE STRONG GUSTY WINDS AND HAIL. STORMS WILL DIE OFF DURING THE EVENING AND END TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRIER AIR WILL GRADUALLY WORK INTO THE OUTLOOK AREA FROM THE WEST TUESDAY WITH SUBSTANTIALLY LESS SHOWER AND THUNDERSTORM ACTIVITY EXPECTED. THE DRIER AIR WILL BECOME ESTABLISHED ACROSS THE REGION BY WEDNESDAY AND PERSIST INTO THURSDAY. PATCHY MOISTURE COULD BEGIN TO RETURN FRIDAY...WITH THE THREAT OF SHOWERS AND THUNDERSTORMS INCREASING ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 16, 2:27 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
227 PM MDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLASH FLOOD 3 W CAPITOL REEF NP 38.29N 111.25W
07/16/2012 WAYNE UT PARK/FOREST SRVC
FLASH FLOOD ON SULPHUR CREEK IN CAPITOL REEF NATIONAL
PARK. WATER CROSSED SR24.
&&
HOSENFELDSpecial weather statement, Jul 16, 3:01 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 301 PM MDT MON JUL 16 2012 UTZ014-015-517-162145- CENTRAL AND SOUTHWEST MOUNTAINS UT-SANPETE/SEVIER VALLEYS UT-WEST CENTRAL UTAH UT- 301 PM MDT MON JUL 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUAB AND NORTHEASTERN MILLARD COUNTIES UNTIL 345 PM MDT... AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTH OF FILLMORE...MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... MCCORNICK... OAK CITY... LEAMINGTON AND LYNNDYL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3965 11250 3956 11198 3900 11229 3907 11257 TIME...MOT...LOC 2100Z 195DEG 30KT 3913 11238 CRK
Special weather statement, Jul 16, 3:24 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 324 PM MDT MON JUL 16 2012 UTZ010-012-013-162215- CASTLE COUNTRY UT-SAN RAFAEL SWELL UT-WASATCH PLATEAU/BOOK CLIFFS UT- 324 PM MDT MON JUL 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUCHESNE...EXTREME SOUTHEASTERN UTAH...NORTHERN EMERY AND CENTRAL CARBON COUNTIES UNTIL 415 PM MDT... AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WELLINGTON...OR 8 MILES SOUTH OF PRICE... MOVING NORTH AT 25 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... WELLINGTON... PRICE... HELPER AND KENILWORTH... CASTLE GATE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3987 11108 3993 11052 3940 11055 3936 11087 TIME...MOT...LOC 2125Z 163DEG 22KT 3950 11078 CRK
Local storm report, Jul 16, 4:34 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
434 PM MDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL HURRICANE 37.16N 113.34W
07/16/2012 M1.00 INCH WASHINGTON UT PUBLIC
HAIL WAS COVERING THE GROUND.
&&
CRKSpecial weather statement, Jul 16, 4:38 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 438 PM MDT MON JUL 16 2012 UTZ001-002-005>007-162345- CACHE VALLEY/UTAH PORTION UT-GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-WASATCH MOUNTAIN VALLEYS UT-WASATCH MOUNTAINS I-80 NORTH UT- 438 PM MDT MON JUL 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CACHE...CENTRAL WEBER AND EASTERN BOX ELDER COUNTIES UNTIL 545 PM MDT... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NORTH OGDEN...OR 8 MILES NORTH OF OGDEN... MOVING NORTH AT 30 MPH. WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WILLARD... PERRY... BRIGHAM CITY... MANTUA RESERVOIR AND AVON... CORINNE AND PARADISE... HONEYVILLE... WELLSVILLE... BEAR RIVER AND HYRUM... COLLEGE WARD... NIBLEY AND MILLVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4168 11241 4170 11173 4126 11184 4122 11227 TIME...MOT...LOC 2238Z 177DEG 26KT 4135 11200 CRK
Special weather statement, Jul 16, 4:49 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 449 PM MDT MON JUL 16 2012 UTZ020-518-162315- SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT- 449 PM MDT MON JUL 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARFIELD COUNTY INCLUDING BRYCE CANYON NATIONAL PARK UNTIL 515 PM MDT... AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BRYCE CANYON NATIONAL PARK...OR 31 MILES WEST OF ESCALANTE...MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... BRYCE CANYON NATIONAL PARK RURAL WESTERN GARFIELD COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3801 11226 3799 11198 3759 11205 3760 11228 TIME...MOT...LOC 2249Z 186DEG 25KT 3769 11216 MPS
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:20 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 55 min |
| Jul 15, 8:06 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Jul 16, 1:04 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 16, 1:13 PM MDT | Flash Flood Warning | SLC | Washington | 11 hr |
| Jul 16, 1:24 PM MDT | Special Weather Statement | SLC | Tooele | 66 min |
| Jul 16, 1:37 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 38 min |
| Jul 16, 1:49 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Jul 16, 2:00 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 43 min |
| Jul 16, 2:20 PM MDT | Special Weather Statement | SLC | 70 min | |
| Jul 16, 2:26 PM MDT | Special Weather Statement | SLC | 49 min | |
| Jul 16, 2:33 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 27 min |
| Jul 16, 2:55 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 16, 3:01 PM MDT | Special Weather Statement | SLC | 44 min | |
| Jul 16, 3:24 PM MDT | Special Weather Statement | SLC | Carbon | 51 min |
| Jul 16, 4:10 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 50 min |
| Jul 16, 4:38 PM MDT | Special Weather Statement | SLC | Weber | 67 min |
| Jul 16, 4:54 PM MDT | Flash Flood Warning | SLC | Utah | 50 min |
| Jul 16, 4:56 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 49 min |
| Jul 16, 5:00 PM MDT | Special Weather Statement | SLC | Rich | 60 min |
| Jul 16, 5:01 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Jul 16, 5:10 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 50 min |
| Jul 16, 5:19 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 41 min |
| Jul 16, 5:22 PM MDT | Special Weather Statement | SLC | Cache | 38 min |
| Jul 16, 5:28 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 6 hr |
| Jul 16, 5:54 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 51 min |
Nearby
Special Weather Statements in Utah, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.